1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Worried about my partner...Help!

Discussion in 'Type 1 Diabetes' started by Debz229, Nov 6, 2011.

  1. Debz229

    Debz229 · Member

    Messages:
    11
    Likes Received:
    0
    Trophy Points:
    21
    My partner is type 1 she is her ideal weight yet she is on very high levels of novorapid and levemir, her blood sugars are never normally below 15.0 and she often has ketones. She has recently started injecting into her bottom as she now has lumps in her belly where she used to inject, this has not made any difference to her sugar levels. Her diet isn't the best and she loves her chocolate, crisps, cakes etc but she does try hard not to have them all the time, its just very frustrating for her and for me as it seems that no matter what she does her sugar levels are always high. The other morning she woke up all sweaty and was very shakey when checking her levels they were 4.2 this has never happened before, she has been on antibotics for a chest infection and at first we thought it was the tablets so she stopped taking them as instructed by her GP but it happened again this time her levels were 2.7 this is really worrying both of us.

    Has anyone else experienced this? Can someone explain whats happening? GP & Hopsital don't seem to be helping - does anyone know a good NHS Diabetic Centre in london that we can attend and get her diabeties under control once and for all and put both our minds at rest.

    HELP.....!!!!!
     
  2. Fallenstar

    Fallenstar · Well-Known Member

    Messages:
    546
    Likes Received:
    15
    Trophy Points:
    38
    hi Debz
    could you try to get your partner onto a DAFNE course, ask her diabetic team about this . Does she ever miss injections or is she good at having injections when she should and also testing is very important , before every meal and two hours after, to get a good idea if insulin dose matches the food profile....ie what it does to her BG and try and adjust the insulin units to what she is about to eat ...which is all taught on DAFNE but there are some books out there on this...But a DSN would be the best person to help and advise her...keep at it with them , you will get the care you are entitled to if you make yourself heard..enough :wink:

    I know the DAFNE stands for ,Dose adjustment for normal eating , which is great in theory,but you do mention she eats a lot of crisps ,cakes , chocolate. To be honest if you invented DAFNE you could never get good control on this sort of diet with Type1 diabetes...the fat content with the starchy carbs have delayed effects in action..so there will be deficits in insulin dose that will spike and plunge BG. It goes without saying that a healthy diet is the only one to follow for anyone really...let alone anyone trying to get Diabetes under control...but you need to make the effort and eat good and test. a low GI diet is good, or I find a low carb diet is best for my control and overall health. you will have to read up on diets and experiment...but try and stay away from, over processed, high fat high sugar ones as she obviously knows these aren't doing her any good.

    She is the only one that can do it in the end but it is great she has a good partner there to support her. I hope she gets the help she needs, Good luck
     
  3. jopar

    jopar · Well-Known Member

    Messages:
    2,222
    Likes Received:
    104
    Trophy Points:
    83
    What happening with these hypos

    The lumps in her stomach are called Lipohypertrophy, which is basically lumps of fat which has been stimilated by the insulin injection... This will effect the insulin adsorption either by making it erratic or requiring more insulin to do the same Job

    Now because you GF has changed sites to avoid these lumps, her insulin is adsorbing a lot better hence her lower suger levels and hypo's... So she needs to adust her insulin accordenly..

    Your GF isn't at her idea weight, as her high BG's will be effeting her weight... Ketones with high BG's means that the body is going into DKA, so its burning fat but it doesn't mind where it can get fat from to burn, it take it from anywhere and it will take welch needed fat from mucles including the heart.. So she may think she's at her ideal weight but she's not as the weight is unhealthy in fashion..

    She needs to learn carb counting, so she adjusts her insulin intake to match the carbs she's eating... But she does have to remember that yes courses such as DAFNE will help her eat normal foods, and this does sort of include the nicities of life, such as cake and/or chocolate but everything in moderation..
     
  4. moonstone

    moonstone · Well-Known Member

    Messages:
    204
    Likes Received:
    7
    Trophy Points:
    38
    Excellent advice and also remember a chest infection will have kept her sugars high, and once the pills started working, her sugars would have come down (along with having moved injection sites away from the lipos) so I would have thought the hypos were to be expected. I don't think there's anything to worry about and when her sugars are under better control she'll be less prone to infections too.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook